Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 38, NWS Binghamton, NY

August 1, 2000Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 1, 2000, 5:40 PM EDT for Oneida County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 1, 2000, 5:40 PM EDT (21:40 UTC)
Expired
Aug 1, 2000, 8:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 012141
FFWBGM
NYC065-020030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 830 PM EDT.

* AT 530 PM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED 1.5 TO 2.5 
INCHES OF RAIN IN THE PAST HOUR...JUST TO THE NORTH OF ROME... 
BETWEEN STOKES CORNERS AND JEWELL.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING IN AND AROUND TABERG...BLOSSVALE...AND LEE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 4327 7572 4314 7554 4340 7515 4351 7527

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:40 PM EDT, 4 hours earlier.

Area forecast discussion, Aug 1, 1:40 PM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT TUE AUG 1 2000

CONVECTION HAS INITIATED TO THE WEST IN AN AREA FROM BUF TO PIT.
CLOUDS ACROSS THE REMAINDER OF THE REGION HAVE ERODED AND SUNSHINE
IS ALLOWING THE ENTIRE AREA DESTABILIZE. EXPECT CONVECTION TO
CONTINUE MOVING/DEVELOPING NEWD AS SHORT WAVE ENERGY MOVES NEWD
THROUGH THE GREAT LAKES TONIGHT. ACTIVITY SHOULD DECREASE AFTER
SUNSET WITH LITTLE ADDITIONAL LINGERING PCPN PAST MIDNIGHT. WILL
LEAVE FFA IN PLACE AND REISSUE ESF TO HIGHLIGHT LOCALIZED FLOODING
POTENTIAL.

CWA WILL BE SITTING ON A POWDER KEG TOMORROW WITH CAPES PROGGED
TO APPROACH 2000 J/KG. HOWEVER THERE IS NO GOOD TRIGGER SO
THERMODYNAMIC INSTABILITY MAY NEVER BE REALIZED. BELIEVE THERE WILL
BE SOME BOUNDARIES DUE TO DIFF HEATING CAUSED BY LINGERING STRATUS
TO SET OFF SOME THUNDERSTORMS. WILL WORD AS SCT AND USE A 40 POP.

NEXT SHORT WAVE UPSTREAM WILL BE PUSHING A COLD FRONT INTO THE AREA
LATE WED NIGHT AND SLOWLY THROUGH THE REGION ON THURSDAY. OVERNIGHT
TIMING IS NOT FAVORABLE FOR CONVECTION AND THERE APPEARS TO BE
LITTLE SYNOPTIC FORCING. BEST CHANCE FOR PCPN WITH THE FRONT WILL BE
THURSDAY SO WILL GO WITH LIKELY POPS HERE.

MOS TEMPS SEEM REASONABLE BASED ON PAST FEW DAYS SO WILL STAY CLOSE.

WORK ZONES OUT.

.BGM...FFA NYZ015-016-022.

SPORER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:00 AM EDTFlash Flood WarningBGMSteuben, Yates2 hr
Aug 1, 7:25 PM EDTFlash Flood WarningBGMOneida35 min

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.